Bipolar disorder can be treated with a number of medications. Some of these medications can increase your appetite or cause changes in metabolism leading to weight gain.
Whether a certain medication will cause weight gain or other side effects varies from person to person. Likewise, how well the medication works to treat bipolar disorder symptoms differs for each individual. Because of this, finding the medications that best treat your symptoms may require some trial and error. In some cases, medications that increase the risk of weight gain may be needed only temporarily to get your symptoms under control. Then, you and your doctor can find long-term (maintenance) treatment that keeps symptoms at bay and causes the least amount of side effects.
Medications for bipolar disorders include mood stabilizers, antidepressants and antipsychotics.
- Mood stabilizers used to treat bipolar disorder include lithium (Lithobid), valproic acid (Depakene), divalproex sodium (Depakote), carbamazepine (Tegretol, Equetro, others) and lamotrigine (Lamictal). All of these medications are known to increase the risk of weight gain except lamotrigine.
- Antipsychotics commonly prescribed for bipolar disorder include olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel), aripiprazole (Abilify), ziprasidone (Geodon), and asenapine (Saphris). Some of these medications cause weight gain when taken alone, but many people need more than one medication to get better control of their symptoms. Weight gain appears to be more likely when an antipsychotic is combined with a mood stabilizer. Children and adolescents with bipolar disorder who take these medications tend to have a greater chance of gaining weight in a short amount of time.
- Antidepressants can cause weight gain in some people, but reactions to these medications vary from person to person. Paroxetine (Paxil) and mirtazapine (Remeron) may be more likely to cause weight gain than other commonly prescribed antidepressants. In general, newer, commonly prescribed antidepressants such as selective serotonin reuptake inhibitors (SSRIs) don't cause weight gain. The risk of weight gain is more likely with certain older, less commonly prescribed antidepressants — including the majority of tricyclic antidepressants and some monoamine oxidase inhibitors (MAOIs).
Some weight gain may be inevitable when taking medications needed to control your bipolar symptoms. If weight gain is an issue, ask your doctor for advice on strategies to manage it. Learning tips for healthy eating, keeping physically active and getting psychological counseling (psychotherapy) can all help. Be patient and keep working with your doctor to find the best way to keep your symptoms — and your weight — under control.
Mar. 01, 2012
- Correll CU, et al. Antipsychotic and mood stabilizer efficacy and tolerability in pediatric and adult patients with bipolar I mania: A comparative analysis of acute, randomized, placebo-controlled trials. Bipolar Disorders. 2010;12:116.
- Torrent C, et al. Weight gain in bipolar disorder: Pharmacological treatment as a contributing factor. Acta Psychiatrica Scandinavica. 2008;118:4.
- Muench J, et al. Adverse effects of antipsychotic medications. American Family Physician. 2010;81:617.
- Hales RE, et al. The American Psychiatric Publishing Textbook of Psychiatry. 5th ed. Washington, D.C.: American Psychiatric Publishing; 2008. http://www.psychiatryonline.org/content.aspx?bookid=3§ionid=1345427. Accessed Jan. 30, 2012.
- McCloughen A, et al. Weight gain associated with taking psychotropic medication: An integrative review. International Journal of Mental Health Nursing. 2011;20:202.
- Abulseoud OA (expert opinion). Mayo Clinic, Rochester, Minn. Feb. 12, 2012.